Alert archive / California / High Wind Watches in 2014

High Wind Watch 6, NWS San Diego, CA

April 24, 2014Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Apr 24, 2014, 1:31 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 25, 2014, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 24, 2014, 1:31 PM PDT (20:31 UTC)
In effect from
Apr 25, 2014, 8:00 PM PDT
Expired
Apr 25, 2014, 2:21 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS76 KSGX 242031
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT THU APR 24 2014

...STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS FRIDAY
EVENING THROUGH SATURDAY EVENING...

.A STRONG TROUGH OF LOW PRESSURE MOVING THROUGH SOUTHERN
CALIFORNIA WILL BRING STRONG AND GUSTY SOUTHWEST TO NORTHWEST
WINDS TO THE MOUNTAINS AND DESERTS FRIDAY EVENING THROUGH
SATURDAY EVENING.

CAZ055-056-058-060>062-250500-
/O.NEW.KSGX.HW.A.0006.140426T0300Z-140427T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
131 PM PDT THU APR 24 2014

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING. 

* WINDS...SOUTHWEST TO WEST WINDS 30 TO 40 MPH...GUSTING TO 65
  MPH. WIND GUSTS OF 70 MPH OR GREATER ARE POSSIBLE IN THE MORE
  WIND-PRONE AREAS.

* TIMING...SOUTHWEST TO WEST WINDS INCREASING FRIDAY
  EVENING...BECOMING NORTHWEST LATE FRIDAY NIGHT.

* LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ON
  ADJACENT DESERT SLOPES.

* VISIBILITY...REDUCED AT TIMES BY BLOWING SAND AND DUST IN THE
  DESERTS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS.

* OUTLOOK...WINDS WILL BEGIN TO WEAKEN LATE SATURDAY
  AFTERNOON...BUT REMAIN GUSTY THROUGH SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PG
2 follow-up statements
962 
WWUS76 KSGX 250422
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
922 PM PDT THU APR 24 2014

...STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS
FRIDAY EVENING THROUGH SATURDAY EVENING...

.A STRONG TROUGH OF LOW PRESSURE MOVING THROUGH SOUTHERN
CALIFORNIA WILL BRING STRONG AND GUSTY SOUTHWEST TO WEST WINDS TO
THE MOUNTAINS AND DESERTS FRIDAY EVENING THROUGH SATURDAY EVENING.

CAZ055-056-058-060>062-251300-
/O.CON.KSGX.HW.A.0006.140426T0300Z-140427T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
922 PM PDT THU APR 24 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

* WINDS...SOUTHWEST TO WEST WINDS 30 TO 40 MPH...GUSTING TO 65 
  MPH. WIND GUSTS OF 70 MPH OR GREATER ARE POSSIBLE IN THE MORE 
  WIND-PRONE AREAS. 

* TIMING...SOUTHWEST TO WEST WINDS INCREASING FRIDAY EVENING...
  PEAKING FRIDAY NIGHT. WINDS WILL SLOWLY WEAKEN SATURDAY
  AFTERNOON AND EVENING BEFORE DIMINISHING SATURDAY NIGHT. 

* LOCATION...STRONGEST ALONG MOUNTAIN RIDGE TOPS AND ON ADJACENT
  DESERT SLOPES...AS WELL AS FAR NORTHERN PORTIONS OF THE COACHELLA
  VALLEY AND FAR SOUTHEAST CORNER OF SAN DIEGO COUNTY. 

* VISIBILITY...REDUCED AT TIMES BY BLOWING SAND AND DUST IN THE 
  DESERTS. 

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. TRAVEL MAY BE IMPACTED
  ALONG 1-10 IN THE COACHELLA VALLEY AND I-8 THROUGH THE SAN DIEGO
  COUNTY MOUNTAINS. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS.

* OUTLOOK...WINDS WILL BEGIN TO WEAKEN LATE SATURDAY AFTERNOON...
  BUT REMAIN GUSTY THROUGH SUNDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SS
332 
WWUS76 KSGX 250921
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
221 AM PDT FRI APR 25 2014

...STRONG AND GUSTY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS
LATE TODAY THROUGH SATURDAY EVENING...

.STRENGTHENING LOW PRESSURE OVER THE GREAT BASIN WILL GENERATE
INCREASING SOUTHWEST TO WEST WINDS ACROSS SOUTHERN CALIFORNIA
LATER TODAY. WIND GUSTS OVER THE MOUNTAINS AND ADJACENT DESERTS
WILL BECOME QUITE STRONG EARLY THIS EVENING...WITH GUSTS OVER 60
MPH EXPECTED IN WIND PRONE AREAS. WINDS THIS STRONG WILL POSE A
HAZARD TO MOTORISTS AND CAUSE CONSIDERABLE BLOWING DUST AND SAND IN
THE DESERTS. THE WINDS WILL CONTINUE THROUGH THE NIGHT AND ON 
SATURDAY BEFORE WEAKENING SATURDAY EVENING.

CAZ055-056-058-060>062-251800-
/O.UPG.KSGX.HW.A.0006.140426T0300Z-140427T0600Z/
/O.NEW.KSGX.HW.W.0008.140425T2200Z-140427T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
221 AM PDT FRI APR 25 2014

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST TO WEST WINDS 30 TO 40 MPH...GUSTING TO 65 
  MPH. WIND GUSTS OF 70 MPH OR GREATER ARE POSSIBLE IN THE MORE 
  WIND-PRONE AREAS. 

* TIMING...SOUTHWEST TO WEST WINDS INCREASING FRIDAY AFTERNOON... 
  PEAKING FRIDAY NIGHT. WINDS WILL SLOWLY WEAKEN SATURDAY 
  AFTERNOON AND EVENING BEFORE DIMINISHING SATURDAY NIGHT. 

* LOCATION...STRONGEST SUSTAINED WINDS ALONG MOUNTAIN RIDGE TOPS
  AND ON ADJACENT DESERT SLOPES. STRONG WIND GUSTS WILL SURFACE
  OCCASIONALLY TO THE DESERT FLOOR.

* VISIBILITY...REDUCED AT TIMES BY BLOWING SAND AND DUST IN THE 
  DESERTS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. TRAVEL MAY BE IMPACTED
  ALONG 1-10 IN THE COACHELLA VALLEY AND I-8 THROUGH THE SAN DIEGO
  COUNTY MOUNTAINS...AND ALONG STATE HIGHWAYS 18 AND 247 IN SAN
  BERNARDINO COUNTY. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS
  ON ROADWAYS.

* OUTLOOK...WINDS WILL BEGIN TO WEAKEN LATE SATURDAY AFTERNOON...BUT
  REMAIN GUSTY THROUGH SUNDAY MORNING


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

JAD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 24, 9:25 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 24, 9:25 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PDT THU APR 24 2014

.SYNOPSIS...
FAIR TODAY...WITH VARIABLE HIGH CLOUDS AND SEASONAL TEMPERATURES.
MARINE LAYER CLOUDS AND FOG RETURN TO THE COASTAL AREAS TONIGHT INTO
FRIDAY MORNING. A STRONG LOW PRESSURE TROUGH WILL MOVE ACROSS
SOUTHERN CALIFORNIA LATE FRIDAY INTO SATURDAY...BRINGING SCATTERED
SHOWERS WITH MUCH LOWER TEMPERATURES AND SOME LIGHT SNOW IN THE HIGH
MOUNTAINS. THE TROUGH WILL ALSO PRODUCE GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS. A RIDGE OF HIGH PRESSURE BUILDING OVER THE
WEST WILL BRING MUCH WARMER WEATHER NEXT WEEK. PERIODS OF OFFSHORE
WINDS WILL BE POSSIBLE AT TIMES DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FAIR SKIES THIS MORNING WITH VARIABLE HIGH CLOUDS AND SMALL PATCHES
OF LOW CLOUDS OFF THE SAN DIEGO COUNTY COAST. THE MORNING SOUNDING
SHOWS LITTLE IN THE WAY OF A MARINE LAYER...WITH A VERY WEAK
INVERSION AT ABOUT 1800 FT. EXPECT TEMPERATURES THIS AFTERNOON
MOSTLY IN THE 60S AT THE COAST AND 70S TO LOW 80S ACROSS THE INLAND
VALLEYS.

LOW CLOUDS AND FOG WILL LIKELY RETURN TO THE COASTAL AREAS AND
WESTERN PORTIONS OF THE INLAND VALLEYS TONIGHT INTO FRI MORNING...AS
ONSHORE FLOW STRENGTHENS AND A COASTAL EDDY FORMS AHEAD OF A LOW
PRESSURE TROUGH APPROACHING FROM THE NW. THE LOW CLOUDS AND FOG
SHOULD BURN OFF BY LATE MORNING...BUT DAYTIME TEMPS WILL BE MOSTLY
IN THE 60S TO LOW 70S WEST OF THE MTNS.

THE DEEPENING LOW PRESSURE TROUGH WILL MOVE THROUGH SOCAL BETWEEN
FRI EVENING AND SAT MORNING. IT WILL BRING STRONG WINDS TO THE
MOUNTAINS...DESERTS AND COASTAL WATERS FRIDAY AFTERNOON AND
NIGHT...DECREASING SOMEWHAT THROUGH SATURDAY EVENING. IN THE MTNS
AND ON ADJACENT DESERT SLOPES...WIND GUSTS OF 45 TO 60 MPH ARE
LIKELY WITH OCCASIONAL GUSTS OF 75 TO 80 MPH IN THE MORE WIND-PRONE
AREAS. THE WINDS WILL BE STRONGEST FRI EVENING INTO FRI NIGHT.
BLOWING DUST AND SAND WILL BE POSSIBLE IN THE DESERTS. THE TROUGH
WILL ALSO BRING SHOWERS...MOSTLY OVER AND WEST OF THE MTNS. SHOWERS
SHOULD BEGIN MOVING IN FRI EVENING AND CONTINUE THROUGH SAT
MORNING...THEN TAPER OFF SAT AFTERNOON. MOST OF THE PRECIP IS
EXPECTED FRI NIGHT WITH TOTALS OF LESS THAN 0.25 INCH FOR MOST
LOCATIONS WEST OF THE MTNS. THE STRONG SW TO W WINDS WILL RESULT IN
STRONG OROGRAPHIC ENHANCEMENT...AND SOME AREAS ALONG THE COASTAL MTN
SLOPES COULD GET BETWEEN 0.50 AND 0.75 INCH OF RAIN. THE SNOW LEVEL
IS EXPECTED TO LOWER TO BETWEEN 5000 AND 5500 FT SAT MORNING...AND A
FEW INCHES OF SNOW COULD ACCUMULATE ABOVE 5500 FT WITH UP TO 4
INCHES POSSIBLE AT THE HIGHEST PEAKS OF THE SAN BERNARDINO AND SAN
JACINTO MTNS. THE COLD AIR MOVING IN ALOFT ON SAT MORNING COULD
RESULT IN ENOUGH INSTABILITY FOR ISOLATED TSTMS...BUT THEY WILL
LIKELY BE ISOLATED AND LIMITED TO AREAS NORTH OF SAN DIEGO COUNTY.
THE SYSTEM MOVES QUICKLY EAST ON SAT AFTERNOON...BUT TEMPS WEST OF
THE MTNS WILL REMAIN IN THE 60S.

A HIGH PRESSURE RIDGE GRADUALLY BUILDS IN FROM THE WEST NEXT WEEK
AND ANY MARINE LAYER WILL BE SHALLOW AND HAVE TROUBLE SPREADING
INLAND. SO EXPECT FAIR WEATHER WITH A WARMING TREND SUNDAY AND
MONDAY. AS THIS RIDGE OF HIGH PRESSURE AMPLIFIES ALONG THE WEST
COAST...A COLD SFC HIGH OVER THE INTER-MOUNTAIN WEST WILL BRING
PERIODS OF OFFSHORE FLOW. THIS WILL INCREASE TEMPS IN OUR REGION
TUESDAY AND WEDNESDAY. 90S WILL BE COMMON AT LOWER ELEVATIONS AND
EVEN 80S NEAR THE COAST.

&&

.AVIATION...
241500Z...COAST/VALLEYS...SCT-LOCALLY BKN CIGS 1000-1500 FT MSL ARE
POSSIBLE NEAR THE SOUTHERN SAN DIEGO COUNTY COAST THIS MORNING BUT
SHOULD REMAIN OUT OF THE COASTAL TAF SITES. OTHERWISE...MOSTLY CLEAR
SKIES WITH UNRESTRICTED VIS AND SCT CIRRUS AOA 20K FT THROUGH 00Z
THIS AFTERNOON. MVFR CIGS EXPECTED TO REFORM ALONG THE COASTAL STRIP
02Z-05Z THIS EVENING AND SPREAD INLAND OVERNIGHT. EXTENT SHOULD BE
FAR ENOUGH INLAND TO IMPACT KONT FOR A FEW HOURS EARLY FRIDAY
MORNING. EXPECT LITTLE IN THE WAY OF CLEARING OF LOW CLOUDS AT THE
COAST BEFORE MORE WIDESPREAD CLOUD COVER MOVES IN AHEAD OF THE
APPROACHING TROUGH FRIDAY AFTERNOON.

MTNS/DESERTS...SCT CLOUDS AOA 20K FT WITH UNRESTRICTED VIS THROUGH
FRIDAY MORNING.

&&

.MARINE...
NO MARINE ISSUES THROUGH MIDDAY FRIDAY.

FRI AFTERNOON THROUGH SAT...20-30 KT WINDS WILL DEVELOP OVER THE
COASTAL WATERS...ACCOMPANIED BY A STEEP WNW SWELL. WINDS COULD GUST
TO GALE FORCE BRIEFLY SAT MORNING. CONFIDENCE IS HIGH THIS WILL
GENERATE TEN FOOT OR GREATER SEAS AND CONDITIONS HAZARDOUS FOR SMALL
CRAFT DURING THIS PERIOD.

A 3-4 FT LONG-PERIOD SOUTH SWELL THIS WEEKEND MAY PRODUCE HIGH SURF
CONDITIONS WITH SETS OF 7 TO 8 FT ALONG FAVORED SOUTH-FACING BEACHES
OF ORANGE COUNTY SAT-SUN. SLIGHTLY LOWER SURF FOR SAN DIEGO COUNTY
BEACHES...HOWEVER STRONG LONGSHORE AND RIP CURRENTS ARE LIKELY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:20 PM PDTSmall Craft AdvisorySGX3 days
Apr 24, 1:30 PM PDTWinter Weather AdvisorySGXRiverside, San Bernardino46 hr

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.